Tornadoes · United States · Iowa · 2018
EF0 tornado, Olin, Iowa, May 3, 2018
This EF0 tornado ran 0.0 miles across Jones County on May 3, 2018, touching down at 11:15 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 3, 2018
- Touchdown
- 11:15 PM CDT (04:15 UTC)
- Lifted
- 11:16 PM CDT (04:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jones County
- Touchdown point
- 42.001, -91.149
- Lift-off point
- 42.001, -91.149
- Record number
- 1805032215-01
The damage survey
3 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 74 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A narrow line of thunderstorms moved east through eastern Iowa. An isolated mesovortex developed along the line and produced a brief tornado. The EF-0 tornado touched down briefly northwest of Olin, IA. A 150 pound fire hydrant was displaced 15 to 20 feet and a metal shed was lofted 70 feet away.
A NWS storm survey team reported an EF-0 tornado touched down briefly northwest of Olin, IA. The path width was 10 yards, track distance was estimated to be roughly 0.1 miles with a max wind of 75 mph. A 150 pound fire hydrant was displaced 15 to 20 feet and a metal shed was lofted 70 feet away.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 3, 6:16 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 3, 6:16 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 616 PM CDT Thu May 3 2018 ...AVIATION UPDATE... We did an update a bit earlier to increase pops early this evening to categorical in the far north, then decrease to likely north and staying low chance in the central and south. QPF amounts will also be rather light south of Highway 20 tonight. Otherwise, we're still advertising the severe weather threat tonight, but trends continue to show this lowering gradually from earlier potential. .SYNOPSIS... Issued at 330 PM CDT Thu May 3 2018 The latest sfc analysis continues to show quasi-stationary boundary extending from developing wave over northeastern KS, to southwest WI, and then undulating south of LK Michigan. Pressure falls max or maxes, taking off from far eastern KS, up acrs far western IA. Convection continues to develop just to the west of these regions, especially as upper vort max embedded in diffluent southwesterlies aloft impinges upon the MO RVR Valley. A central plains upper trof axis will tear off through the GRT LKS by late Friday, producing active weather tonight acrs the upper Midwest, then fair weather in it's wake for Friday into Saturday. then a northwest flow system to bring about the next precip chances by Sunday. && .SHORT TERM...(This Evening through Friday) ISSUED AT 330 PM CDT Thu May 3 2018 Tonight...Cloud cover, not as brisk southerly winds, and pooled mid 60 DPTs hampering sfc temp warm up this afternoon. Thus we are just not getting the CAPE build up like previous days, mesoanalysis suggesting 1000 J/KG or less acrs much of the local area. But a weaker lead vort combining with convergent southwest H85 jet should continue to drive sctrd to isolated showers and thunderstorms acrs the CWA through early evening. A low potential for severe criteria hail or wind gusts with this late afternoon activity. Or a weak tornado if a cell can maintain on the portion of the boundary acting as a warm front. Attention then turns to higher CAPE fields and prime convective initiation zones ongoing acrs eastern KS into far southwestern-south central IA. This will be the activity that some of which may eventually propagate east and northeastward into the western CWA mainly after 8-9 PM. Bulk shear profiles increase to 50 to 70 KTS, but again the instability appears will be marginal at that time. Energy absorbing complex moving acrs southern MO and AR also not helping the local cause. Thus the ongoing slight risk may be marginal, with severe size hail up to half dollar and wind gusts to 65 MPH still possible as these storms move in from west- to-east in a broken line after mid evening. Low LCL's make for an isolated tornado still possible as well, but fcst soundings show a veer to the south and southwest in LLVL wind fields this evening after 00z. Locally heavy rainfall still a good bet with these cells and clusters, with PWAT's pushing 1.5 inches. But sctrd and progressive nature of the storms make for a low widespread flash flood threat. Saying that, if a few strong storms can move acrs the hard hit, rain sensitive areas of last night generally along and just north of the I80 corridor, can't rule out the need for a flash flood warning. The more widespread heavy rains of 1-2+ inches will occur under an eventual MCS, developing from ongoing convection acrs northeastern NE and northwestern IA, that will move along and mainly northwest and north of the DVN CWA acrs northeastern IA/southeastern MN and the south half of WI tonight. Tonight's storms will look to move out of the eastern CWA after 1-2 AM, but wrap around, almost def zone like rains will sweep acrs the northwestern third and points east late night into early Friday morning. These additional rains more stratiform in nature and should be less than a quarter inch in amounts acrs the north. Lows cooling in the 50s post-frontally after wind switch to the northwest. Friday...A deep mixing, breezy post-frontal day. Northwest winds of 10 to 20 MPH and higher gusts, with highs making it into the low to mid 70s even in cooling vertical profiles thanks to the mixing and May insolation. ..12.. .LONG TERM...(Friday Night through next Thursday) ISSUED AT 330 PM CDT Thu May 3 2018 The long term forecast period will feature continued above normal temperatures with periods of active weather. Friday night/Saturday: Expect dry and warm conditions with the area in northwest flow and in between systems. Saturday night/Sunday: The first wave and associated surface boundary will move through the region, accompanied by showers and scattered storms. Severe weather parameters do not look particularly impressive right now. Monday: Expect dry and mild weather with upper ridging across the area. Tuesday through Thursday: This period is most favored for widespread rain, especially Tuesday and Wednesday, with potential for a large upper low and slow moving cold front. The GFS is advertising PWAT's as high as 1.75 inches. Deep layer shear and instability appear more favorable for at least a low end severe weather threat, although details are uncertain this far out. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 610 PM CDT Thu May 3 2018 South winds will be gusty tonight, with VFR conditions over eastern Iowa and northwest Illinois as a storm system moves from western Iowa to Minnesota. That storm, and the numerous thunderstorms is expected to miss eastern Iowa and northwest Illinois tonight. A narrow band of showers and thunderstorms is still possible between the 04Z and 08Z time frame from west to east, followed by light showers possible and northwest winds with MVFR stratus through the early morning. After sunrise Friday VFR conditions with northwest winds of 10 to 15 kts will become widespread. && .HYDROLOGY... Issued at 330 PM CDT Thu May 3 2018 Latest model runs have shifted the axis of the heaviest QPF tonight up over northern Iowa into Wisconsin compared to last night's runs which had widespread 1-2 inches of rain focused on the DVN CWA. This shift looks to be credible as the stationary front should remain north of the local area with the focus for the heavy rain to be north of the front. This shift has made a difference in the tributary forecasts, as the local rivers will see more of a routed and wave of water coming through in several days to a week rather than a locally driven rise in the near term. So the forecasts were modified this afternoon according to this change. For the Wapsipinicon River near DeWitt, where a flood warning was issued this morning, the new forecast is looking for the river to see a lower initial rise after any rainfall tonight, with a secondary routed rise later into next week which will crest closer to flood stage rather than moderate flood stage. On the Mississippi River, the changes due to the QPF adjustment are minimal. Ultimately, the same amount of water is expected, but there may be an adjustment in timing, which could lower the crests a bit, but no change in category is expected so will leave ongoing forecasts going until the rain actually falls. Friday morning's forecasts will have a much better handle on the eventual crests and timing as all rain will have fallen by that time. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP Kinney AVIATION...Ervin HYDROLOGY...Brooks
Hazardous weather outlook, May 3, 3:12 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 312 PM CDT Thu May 3 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-042015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 312 PM CDT Thu May 3 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Expect scattered thunderstorms developing through the afternoon and early evening. There is also potential for more widespread storms after 8 pm into the overnight hours. Some severe storms are possible, with the main threats hail up to 1.5 in diameter, wind gusts to 70 mph, and an isolated tornado. Isolated flash flooding is also possible, especially along and north of Interstate 80 where heavy rain occurred yesterday. Flooding is expected along portions of the Mississippi River through the weekend into next week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms are possible Saturday night into Sunday, and again Tuesday and Wednesday. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Please report any severe weather, heavy rainfall and flooding to the Quad Cities Weather Forecast Office. RP Kinney
In the hours before
Special weather statement, May 3, 9:20 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
920 PM CDT THU MAY 3 2018
IAC011-040300-
Benton-
920 PM CDT THU MAY 3 2018
...A STRONG THUNDERSTORM WILL AFFECT BENTON COUNTY UNTIL 1000 PM
CDT...
At 920 PM CDT, a strong thunderstorm was located near Belle Plaine,
or 14 miles east of Toledo, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Vinton, Belle Plaine, Urbana, Shellsburg, Newhall, Van Horne,
Keystone, Garrison, Mount Auburn, Luzerne, Vinton Memorial Airport,
Rodgers Park, Benton City Park, Hoefle-Dulin Park, Minne Estema Park,
Benton County Fairgrounds, Wildcat Bluff Park and Cheney.
This includes Interstate 380 between mile markers 40 and 48.
LAT...LON 4209 9230 4230 9204 4230 9196 4222 9183
4203 9183 4186 9224 4186 9230
TIME...MOT...LOC 0220Z 229DEG 34KT 4195 9230
GibbsThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
4.3 hours before the tornado, 68 km from the path. May 4, 2018.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -170 J/kg
- Surface CAPE
- 211 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Davenport, (KDVN), 12:00Z
7.7 hours after it, 68 km from the path. May 4, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80945 J/kg
- Surface CAPE
- 11 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -112 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Monticello Municipal (MXO), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:15 UTC | 68 | 64.4 | 160° 13 kt | 18 | 1006.4 | |
| 02:20 UTC | 68 | 64.4 | 160° 12 kt | 18 | 1006.1 | |
| 02:30 UTC | 68 | 64.4 | 160° 11 kt | 18 | 1006.4 | |
| 02:35 UTC | 68 | 64.4 | 160° 10 kt | 1006.1 | ||
| 02:40 UTC | 66.2 | 64.4 | 160° 9 kt | 1006.1 | ||
| 02:50 UTC | 66.2 | 64.4 | 150° 9 kt | 1005.8 | ||
| 02:55 UTC | 66.2 | 64.4 | 160° 9 kt | 1005.8 | ||
| 03:00 UTC | 66.2 | 64.4 | 160° 9 kt | 1005.8 | ||
| 03:10 UTC | 66.2 | 64.4 | 170° 9 kt | 1005.8 | ||
| 03:15 UTC | 66.2 | 64.4 | 170° 8 kt | 13 | 1005.8 | |
| 03:20 UTC | 66.2 | 64.4 | 170° 8 kt | 1005.8 | ||
| 03:30 UTC | 68 | 64.4 | 180° 10 kt | 1005.4 | ||
| 03:35 UTC | 68 | 64.4 | 180° 9 kt | 1005.4 | ||
| 03:40 UTC | 68 | 64.4 | 180° 10 kt | 1005.4 | ||
| 03:50 UTC | 66.2 | 64.4 | 180° 12 kt | 1005.1 | ||
| 03:55 UTC | 68 | 64.4 | 170° 11 kt | 1005.1 | ||
| 04:00 UTC | 68 | 64.4 | 190° 12 kt | 1005.1 | ||
| 04:10 UTC | 66.2 | 64.4 | 180° 9 kt | 15 | 1004.7 | |
| 04:15 UTC | 66.2 | 64.4 | 200° 14 kt | 20 | 1005.4 | |
| 04:20 UTC | 66.2 | 62.6 | 220° 18 kt | 26 | 1005.1 | |
| 04:30 UTC | 64.4 | 62.6 | 220° 13 kt | 24 | 1005.4 | RA |
| 04:35 UTC | 64.4 | 62.6 | 220° 9 kt | 22 | 1005.1 | -RA |
| 04:40 UTC | 62.6 | 62.6 | 220° 9 kt | 18 | 1005.1 | -RA |
| 04:50 UTC | 62.6 | 62.6 | 210° 7 kt | 1005.1 | -RA | |
| 04:55 UTC | 62.6 | 62.6 | 210° 10 kt | 1005.1 | -RA | |
| 05:00 UTC | 62.6 | 60.8 | 200° 8 kt | 1005.1 | ||
| 05:10 UTC | 62.6 | 62.6 | 200° 9 kt | 1004.7 | ||
| 05:15 UTC | 62.6 | 62.6 | 180° 8 kt | 1004.4 | ||
| 05:20 UTC | 62.6 | 60.8 | 180° 10 kt | 1004.1 | ||
| 05:30 UTC | 62.6 | 60.8 | 180° 11 kt | 1004.1 | ||
| 05:35 UTC | 62.6 | 62.6 | 180° 10 kt | 1003.7 | ||
| 05:40 UTC | 62.6 | 60.8 | 180° 10 kt | 1003.7 | ||
| 05:50 UTC | 62.6 | 60.8 | 180° 11 kt | 16 | 1003.7 | |
| 05:55 UTC | 62.6 | 60.8 | 180° 10 kt | 16 | 1003.7 | |
| 06:00 UTC | 62.6 | 60.8 | 190° 10 kt | 15 | 1003.7 | |
| 06:10 UTC | 62.6 | 60.8 | 200° 10 kt | 1004.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the touchdown began at 04:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:15 UTC | TORNADO | Nw Olin | Jones, IA | AN EF-0 TORNADO TOUCHED DOWN NORTHWEST OF OLIN, IA. A 150 POUND FIRE HYDRANT WAS DISPLACED 15-20 FT AND A METAL SHED WAS LOFTED 70 FT AWAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 3, 2018
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 2:10 AM CDT | EF1 | Christian, MO | 1.5 | 100 | $100,000 | ||
| May 3 | 2:17 AM CDT | EF0 | Greene, MO | 0.3 | 50 | $30,000 | ||
| May 3 | 2:45 AM CDT | EF1 | Douglas, MO | 0.8 | 75 | $10,000 | ||
| May 3 | 8:22 AM CDT | EF1 | Pontotoc, OK | 0.3 | 25 | $10,000 | ||
| May 3 | 1:09 PM CDT | EF1 | Franklin, AR | 9.5 | 550 | $50,000 | ||
| May 3 | 8:19 PM EDT | EF1 | Yates, NY | 1.1 | 100 | $20,000 | ||
| May 3 | 7:46 PM CDT | EF0 | Jasper, IA | 0.4 | 25 | |||
| May 3 | 7:48 PM CDT | EF0 | Marion, IA | 1.1 | 25 | |||
| May 3 | 7:56 PM CDT | EF0 | Jasper, IA | 0.4 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.